Hail, Christian
- When
- July 6, 1:05 PM CST
- Where
- Christian County, Oak Grove
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.670, -87.430
Isolated strong to severe thunderstorms occurred during the heat of the afternoon. The storms were primarily driven by heat and instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated strong to severe thunderstorms occurred during the heat of the afternoon. The storms were primarily driven by heat and instability. A strong upper-level high was centered over the Midwestern states.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 6, 5:19 AM CST, 7 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
619 AM CDT FRI JUL 6 2012
.UPDATE...
ISSUED AT 618 AM CDT FRI JUL 6 2012
UPDATE TO THE AVIATION SECTION.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 300 AM CDT FRI JUL 6 2012
WILL CONTINUE TO HEDGE TOWARD THE NAM FOR THE FORECAST TODAY INTO
TONIGHT. ISOLATED CONVECTION MANAGED TO DEVELOP OVERNIGHT. SINCE
1 AM IT HAS BEEN ON THE DECREASE. FOR TODAY...THE NAM HINTS AT
DIURNALLY ENHANCED CONVECTION AGAIN...WHICH MAY FLARE UP SOMEWHERE
ACROSS EASTERN/CENTRAL SECTIONS OF THE FA...AND DRIFT
WEST/SOUTHWEST THROUGH THE AFTERNOON AND EARLY EVENING. IT HAS
BEEN HINTING AT THIS POSSIBILITY FOR MORE THAN ONE RUN...SO WILL
AT LEAST GIVE IT CONSIDERATION. THE NAM SHOWS LESS ACTIVITY
SATURDAY...AND ALSO WHAT MAY BE ONE OF THE HOTTEST DAYS OF THIS
STRETCH FOR SOME. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH
SATURDAY. SUNDAY...THE MODELS PUSH A FRONT INTO THE REGION. FAVOR
THE GFS/ECMWF DEPICTIONS IN THIS TIME FRAME. THEY SHOW BETTER
MOISTURE OVER SOUTHERN SECTIONS OF THE FA...WHILE A SHRINKING DRY
WEDGE OF AIR FROM THE REMNANT H5 HIGH IS BROUGHT SOUTH INTO
NORTHERN SECTIONS OF THE AREA. WILL HAVE SLIGHTLY HIGHER POPS
SOUTH VS. NORTH AS A RESULT SATURDAY NIGHT INTO SUNDAY.
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 300 AM CDT FRI JUL 6 2012
THE WEATHER PATTERN NEXT WEEK WILL BE A MARKED CHANGE FROM THE PAST
FEW WEEKS...AND WILL FEATURE AN UPPER LEVEL RIDGE OVER THE WESTERN
U.S. WITH A TROUGH IN THE EAST. THIS WILL PLACE THE QUAD STATE
REGION IN NORTHWEST FLOW WITH MUCH MILDER...BUT STILL VERY WARM
TEMPERATURES THE END RESULT.
OVER THE PAST 24 TO 36 HOURS...THE GFS...ECMWF...AND GEM HAVE COME
INTO MUCH BETTER AGREEMENT ON THE TIMING AND PLACEMENT OF BOTH UPPER
LEVEL AND SURFACE BASED FEATURES IN THE MEDIUM RANGE. FOLLOWING OUR
SUSPICION THE PAST FEW NIGHTS...THE ECMWF IS NOW TRENDING TOWARDS
THE FASTER GFS AND GEM. THIS PLACES THE COLD FRONT ACROSS SOUTHERN
PORTIONS OF THE REGION ON MONDAY. MOISTURE POOLED ALONG THE FRONT
WILL BE SLOW TO CLEAR...SO A GOOD CHANCE OF SHOWERS AND STORMS WILL
CONTINUE INTO MONDAY. BETTER CHANCES SHOULD BE FOCUSED OVER THE
SOUTHERN HALF OF THE AREA. AS THE FRONT SLOWLY SAGS SOUTH OF THE
REGION MONDAY NIGHT...RAIN CHANCES WILL CONTINUE TO TAPER OFF FROM
THE NORTH. BY TUESDAY...ONLY THE FAR SOUTHERN SLIVER OF SOUTHEAST
MISSOURI AND WESTERN KENTUCKY MAINTAINS A SLIGHT CHANCE OF RAIN.
MAINLY DRY WEATHER IS ANTICIPATED TUESDAY NIGHT THROUGH THURSDAY.
THE TRANSITION IN THE FLOW PATTERN WILL CERTAINLY TAKE THE EDGE OFF
TEMPERATURES NEXT WEEK...AS HIGHS ARE FORECAST WITHIN A FEW DEGREES
OF 90 EACH DAY. THIS IS ABOUT 3 TO 4 DEGREES ABOVE MEX MOS...WHICH
WE ANTICIPATE WILL MAINTAIN ITS COOL BIAS OF LATE. WE ALSO UNDERCUT
MOS DEW POINTS BY 5 TO 10 DEGREES TUESDAY AND WEDNESDAY...RESULTING
IN MINIMUM RELATIVE HUMIDITY VALUES IN THE 30S BOTH AFTERNOONS.
GUIDANCE LOWS IN THE MID AND UPPER 60S LOOK REASONABLE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 618 AM CDT FRI JUL 6 2012
WIDELY SCATTERED TSRA AGAIN TODAY BUT NOT HIGH ENOUGH PROBS TO
INCLUDE AT THE TAF SITES AT THIS TIME. WILL BE A SHORT TERM
FORECAST CALL IN THE AFTERNOON ON WHETHER TO INCLUDE OR NOT
ESPECIALLY KCGI AND KPAH. OTHERWISE FEW CLOUDS WITH BASES UP
AROUND 8K/FT AGAIN THIS AFTERNOON. LIGHT NE/N WINDS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ075>078-
080>094.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MOZ076-086-
087-100-107>112-114.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR INZ081-082-
085>088.
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KYZ001>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 308 AM CDT FRI JUL 6 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-071000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 308 AM CDT FRI JUL 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. EXCESSIVE HEAT WARNING AND ELEVATED FIRE DANGER HEADLINES CONTINUE. REFER TO THE WARNING AND SPECIAL WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS JUST A SLIGHT CHANCE OF STORMS SATURDAY...THEN A BETTER CHANCE SUNDAY INTO EARLY NEXT WEEK AS A FRONTAL SYSTEM WORKS SOUTH ACROSS THE AREA. ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SATURDAY. AN ELEVATED FIRE DANGER WILL PERSIST THROUGH SATURDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
815 AM CDT FRI JUL 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG SMITH MILLS 37.80N 87.76W
07/05/2012 HENDERSON KY EMERGENCY MNGR
DAMAGE FROM POSSIBLE MICRO-BURST. POWER OUTAGE. MANY TREE
LIMBS DOWN. DAMAGE TO CLOSED STORE, FIRE DEPARTMENT,
OTHER STRUCTURES SUCH AS CAR PORTS. TOTAL DAMAGE
ESTIMATED AT 90-100,000 DOLLARS. ALL ROADS OPEN AND MOST
POWER RESTORED BY NEXT MORNING. HWY 136 NEAR CENTER OF
TOWN.
&&
DPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 142 PM CDT FRI JUL 6 2012 KYZ017-061900- CHRISTIAN KY- 142 PM CDT FRI JUL 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY UNTIL 200 PM CDT... AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OAK GROVE...MOVING SOUTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... FORT CAMPBELL NORTH. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Shingles were blown from the roof of a residence. Most of the damage was to a large metal equipment shed. Sections of tin metal roofing from the shed were blown into trees several hundred feet away. A refrigerator in the shed was moved from its original location. A well cover was lifted from the ground.
About midway between Gracey and Hopkinsville off U.S. Highway 68, two old wooden barns were destroyed. One barn was flattened, and the other barn was pushed over. About ten trees were damaged. The damage was caused by downburst winds from a weakening thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391154, 393861, 391158.